1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Why does lantus sting

Discussion in 'Type 1 Diabetes' started by Robert 2170, Jan 21, 2013.

  1. Robert 2170

    Robert 2170 Type 1 · Well-Known Member

    Messages:
    212
    Likes Received:
    104
    Trophy Points:
    103
    Can anyone help I am just diagnosed end of last year and have to inject 16 units of lantus at night .when I am injecting it stings like mad and don't no why does not do it all the time
     
  2. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,196
    Likes Received:
    12,459
    Trophy Points:
    298
    May well be because you are just hitting a wrong spot...

    I used to hit wring spots, but generally could feel then when putring the needle in. If I just continued then like you I would get a stinging sensation too..

    Some people can be sensitive to certain drugs, but don't know much about this for insulin...
     
  3. ALLISON462

    ALLISON462 · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    21
    I read somewhere that Lantus stings as it is acid based. Also, as tou re hving to inject quite a big amount, try just pressing a few clicks in then pausing before doing the next few clicks. May make a difference as youre trying to push liquid into a space where there is no room for it!!!
     
  4. sally wilkins

    sally wilkins · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    I totally agree with "Donnallysdogs" if I hit a sensitive spot the lantus stings when I inject... I have to inject 40 units & find the key is right spot even if that means removing needle from sore spot then inject slowly... It is quite frustrating at times.... Good luck...:)


    Sent from the Diabetes Forum App
     
  5. LaughingHyena

    LaughingHyena · Well-Known Member

    Messages:
    232
    Likes Received:
    8
    Trophy Points:
    38
    I found it stung a lot more sometimes than others, presumably down to where I injected it (my left leg always hurt more than my right)

    I think the sting itself is down to the PH though, Lantus starts out quite acidic and as it's neturalised it becomes active. I belive that's how it achives it's slow release http://en.wikipedia.org/wiki/Insulin_glargine

    Mostly for other reasons I changed over to Levimir twice a day, and one of the bonus points is no stinging after injecting. I was really not happy at the idea of needing to do lantus twice a day as I dreaded having to do it in the evening. So there are other options if the sting is causing problems.
     
  6. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,616
    Trophy Points:
    278


    That's my understanding too, I've been injecting lantus in my buttocks for some time now and found it's much more comfortable to inject than in the legs.
     
  7. picklebean

    picklebean Type 1 · Well-Known Member

    Messages:
    312
    Likes Received:
    69
    Trophy Points:
    68
    I found injecting Lantus into my legs can quite often sting a lot... I'm never sure if it's just the position of the injection though. I thought I had fat thighs but my nurse assured me there wasn't a lot of fat there to inject into so that might be why it's stinging. My dose is 60u though, so that's another factor for me. I found the slightest adjustment in the amount of skin I pinch to inject into can make a huge difference.
     
  8. andyh

    andyh · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    Hi
    i hve been on Lantus for nine years and usually inject into my thighs and i would say it stings 80% of the time, i was once told that its because its kept in fridge and a larger dose it will sting, so i take it out of the fridge half hour before and guess what? still stings!!
    andy
     
  9. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi All .
    Well remember when I started using Levemir my DSN telling me it wouldnt and shouldnt sting
    as it wasnt as acidic as Lanctus.
    Also to keep my pen that I was currently using at a room temperature and not use any
    straight out of the fridge .
    As they can 'sting' when used straight out of a fridge .
    Followed 'all' she instructed and none stang until used a pen still chilled
    and not fully room temperatured. This DID sting me!
    Learned a quick lesson .

    Anna.
     
  10. karen 1075

    karen 1075 · Member

    Messages:
    13
    Likes Received:
    0
    Trophy Points:
    21
    Hi I'm s T2 diabetic injecting 48 units of lanctus a day. I find some days it stings more than others but I was informed by my GP to ensure I don't mix my injecting sites withr my nova rapid injecting sites end its stopped the majority of the stinging

    Sent from my GT-I9300 using DCUK Forum mobile app
     
  11. johnipswich

    johnipswich · Member

    Messages:
    20
    Likes Received:
    0
    Trophy Points:
    21
    I find that my Novomix 30 stings sometimes. I just put it down to a bad spot or injecting to fast. I only do 15 units but sometimes inject way to fast.
     
  12. Shaun IDD1970

    Shaun IDD1970 · Member

    Messages:
    10
    Likes Received:
    1
    Trophy Points:
    23
    Keeping Lantus in the fridge?

    News to me: when I started on Lantus I was told store the cartridges it in fridge UNTIL you start to use each one...... Then keep at room temp: I store in a drawer so it stays close to room temp.

    No stings for me.
     
    • Like Like x 1
  13. Bindarry

    Bindarry · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    My son was diagnosed a year ago and discharged from hospital on Lantus he couldn't cope with how much it stung and we had it changed to Levimir with no problems He hates all aspects of his diabetes but if I can change small things like that it helps him to try and accept. But I only keep all unopened cartridges in the fridge.
     
  14. fractureman

    fractureman · Well-Known Member

    Messages:
    125
    Likes Received:
    15
    Trophy Points:
    38
    Been on lantus for years inject into tummy & never stings


    Sent from the Diabetes Forum App
     
  15. Spirit of Eden

    Spirit of Eden · Well-Known Member

    Messages:
    50
    Likes Received:
    0
    Trophy Points:
    26
    I would say that about every 10th time I inject I get a nasty sting. I can't work out why but it happens for both Humalog and Humulin injections. For me at least i'm convinced its not the insulin, it's something to do with the injection site or not making a clean insertion with the needle
     
  16. DarkForcesRebel

    DarkForcesRebel · Active Member

    Messages:
    27
    Likes Received:
    0
    Trophy Points:
    21
    Do you put it in a fridge? The cold makes it sting
     
  17. BlueQ

    BlueQ · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    This happened to me quite regularly and I pretty certain it's down the injection site and needles. I'd suggest changing needles more frequently and make sure you're injecting into a pinched fatty area of your body. When I do this I don't get the burn so much.









    Sent from the Diabetes Forum App
     
  18. xmas

    xmas · Well-Known Member

    Messages:
    47
    Likes Received:
    0
    Trophy Points:
    26
    I would say it happens 4 times out of 10 for me but as someone said before it could be down to not changing the needle enough
     
  19. lenipenny

    lenipenny · Active Member

    Messages:
    29
    Likes Received:
    1
    Trophy Points:
    23
    It stings almost every time with me i inject into my tummy as its too painful in my legs and bottom i do find though that if i roll the pen back and forth between my hands before i do it that little bit of warmth makes it a little easier

    Sent from the Diabetes Forum App
     
  20. Loulou5050

    Loulou5050 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    It isn't where you inject the Lantus my doctor told me last week that Lantus is Acid based and this is why.
    I have the same problem the Doctor advised to take a few units then another don't inject all at once.
    Hope this helps.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook